Nebraska, 2001

Hail and Damaging Winds in Nebraska, April 6, 2001

April 6, 2001 · NWS GLD · 6 events in 3 counties and zones

3 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 1:33 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 6, 1:33 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT FRI APR 6 2001

FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH
THE PERIOD.

REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING
IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE
SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE
NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE
TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND
WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR
SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST
WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE
CENTRAL CWA SUNDAY.

TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE
OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE
BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE
SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW.
CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC
AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE
DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO
DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40
WEST AND 45 TO 50 EAST.

SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL
BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND
WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR
TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED
TEMPS AND GUIDANCE INDICES.

SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS
OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST
FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND
GUIDANCE.

IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE
GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE
EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL
FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE
WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES
ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE
NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF
DRY. OTHERWISE...WILL KEEP IT DRY.

.GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS
TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA..

THEDE

In the hours before

Local storm report, Apr 6, 12:20 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM    6 N HILL CITY             KS   1 INCH HAIL
04/06/01   GRAHAM
Local storm report, Apr 6, 1:02 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
102 PM    15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON
Local storm report, Apr 6, 1:09 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    QUINTER                   KS   1.75 INCH HAIL
04/06/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    13 SSW MORLAND            KS   1 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

1225 PM    HILL CITY                 KS   1.75 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

1240 PM    3 S EDMOND                KS   .88 INCH HAIL
04/06/01   NORTON                         REPORTED BY PUBLIC.

1250 PM    12 N BOGUE                KS   .88 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

102 PM     15 S NORTON               KS   1.75 INCH HAIL
04/06/01   NORTON

110 PM     8 N HILL CITY             KS   2 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

120 PM     6 N HILL CITY             KS   1 INCH HAIL?
04/06/01   GRAHAM
Special weather statement, Apr 6, 2:03 PM MST, 2 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI APR 6 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE...
THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES.

THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT).

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM
FROM SEVERE THUNDERSTORMS.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF
A TORNADO IS SIGHTED.

LAMMERS
Local storm report, Apr 6, 4:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST/GOLFBALL HAIL
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY    x                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 4:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hitchcock

When
April 6, 4:25 PM MST
Where
Hitchcock County, Stratton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -101.233

Thunderstorm Wind, Hitchcock

When
April 6, 4:25 PM MST
Where
Hitchcock County, Stratton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.150, -101.233

Hail, Hitchcock

When
April 6, 4:35 PM MST
Where
Hitchcock County, Swanson Lake
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -101.100

Hail, Dundy

When
April 6, 4:35 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

Thunderstorm Wind, Red Willow

When
April 6, 5:40 PM MST to 5:45 PM MST
Where
Red Willow County, Mc Cook
Measured
66 kt (76 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -100.617

Downed power lines in McCook along with plate glass window broken.

Thunderstorm Wind, Red Willow

When
April 6, 5:45 PM MST
Where
Red Willow County, Mc Cook Arpt
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.200, -100.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244370, 5244371, 5244367, 5244369, 5244372, 5244368.